Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 242, NWS Bismarck, ND

August 17, 2016Burke County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2016, 9:11 PM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 9:11 PM CDT (02:11 UTC)
Expired
Aug 17, 2016, 10:15 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 100 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:11 PM CDTHAIL 0.75Lignite, ND
Aug 17, 9:15 PM CDTHAIL 11 W Flaxton, NDHAIL ONGOING AT THE TIME OF CALL
Aug 17, 9:15 PM CDTHAIL 1Lignite, NDFACEBOOK POST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS53 KBIS 180211
SVRBIS
NDC013-075-101-180315-
/O.NEW.KBIS.SV.W.0242.160818T0211Z-160818T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURKE COUNTY IN NORTHWESTERN NORTH DAKOTA...
  NORTHWESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 911 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHEAST OF FLAXTON TO 7 MILES SOUTH OF
  LIGNITE...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BOWBELLS AROUND 950 PM CDT. 
  KENMARE AROUND 1015 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORMA... COTEAU...NORTHGATE...TOLLEY AND NIOBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10149 4856 10186 4877 10267 4900 10257
TIME...MOT...LOC 0211Z 293DEG 16KT 4899 10224 4878 10255 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
4 follow-up statements
378 
WWUS53 KBIS 180226
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT WED AUG 17 2016

NDC013-075-101-180315-
/O.CON.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
BURKE ND-RENVILLE ND-WARD ND-
926 PM CDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN BURKE...NORTHWESTERN RENVILLE AND NORTHWESTERN WARD
COUNTIES...

AT 925 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHEAST OF FLAXTON TO 9 MILES SOUTHEAST OF
LIGNITE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 1
         MILE WEST OF FLAXTON FROM 915 PM THROUGH 922 PM CDT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  BOWBELLS AROUND 950 PM CDT. 
  KENMARE AROUND 1015 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORMA... COTEAU...NORTHGATE...TOLLEY AND NIOBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10149 4856 10186 4877 10267 4900 10257
TIME...MOT...LOC 0225Z 289DEG 17KT 4898 10212 4876 10247 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
709 
WWUS53 KBIS 180243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT WED AUG 17 2016

NDC013-075-101-180315-
/O.CON.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
BURKE ND-RENVILLE ND-WARD ND-
943 PM CDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN BURKE...NORTHWESTERN RENVILLE AND NORTHWESTERN WARD
COUNTIES...

AT 943 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES WEST OF SHERWOOD TO 5 MILES SOUTHEAST OF
BOWBELLS...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 1
         MILE WEST OF FLAXTON FROM 915 PM THROUGH 922 PM CDT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  KENMARE AROUND 955 PM CDT. 
  SHERWOOD AROUND 1015 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORMA... COTEAU...TOLLEY AND NIOBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10149 4856 10186 4870 10239 4900 10223
TIME...MOT...LOC 0242Z 281DEG 21KT 4900 10198 4874 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
385 
WWUS53 KBIS 180307
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT WED AUG 17 2016

NDC013-101-180316-
/O.CAN.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
BURKE ND-WARD ND-
1007 PM CDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE AND
NORTHWESTERN WARD COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4900 10149 4872 10174 4872 10201 4900 10193
TIME...MOT...LOC 0306Z 281DEG 22KT 4898 10169 4872 10191 

$$

NDC075-180315-
/O.CON.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
RENVILLE ND-
1007 PM CDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN RENVILLE COUNTY...

AT 1006 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SHERWOOD TO 8 MILES NORTHEAST OF KENMARE...MOVING
EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  SHERWOOD AROUND 1015 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE TOLLEY
AND NORMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10149 4872 10174 4872 10201 4900 10193
TIME...MOT...LOC 0306Z 281DEG 22KT 4898 10169 4872 10191 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
913 
WWUS53 KBIS 180317
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 PM CDT WED AUG 17 2016

NDC075-180326-
/O.EXP.KBIS.SV.W.0242.000000T0000Z-160818T0315Z/
RENVILLE ND-
1017 PM CDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENVILLE COUNTY
HAS EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. HOWEVER...WIND
GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES MAY STILL
OCCUR WITH THE LINE OF STORMS MOVING ACROSS RENVILLE COUNTY.

LAT...LON 4900 10149 4872 10174 4872 10201 4900 10193
TIME...MOT...LOC 0314Z 293DEG 16KT 4898 10169 4872 10191 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:18 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 6:18 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
618 PM CDT WED AUG 17 2016

.UPDATE...
Issued at 618 PM CDT Wed Aug 17 2016

Cumulus continues to develop along a weak surface moisture/density
gradient extending from north central into southwest ND late this
afternoon. Initial attempts at deeper convection in north central
ND failed, but more recently a thunderstorm has developed to the
southwest of Minot. In general, convection-allowing model output
has been much more aggressive than reality with convection, but we
nonetheless continue to expect an uptick in thunderstorm coverage
through the evening as weak height falls begin aloft, especially
in the north. A marginal severe risk exists given MLCAPE of 1000
to 1500 J/kg and about 30 kt of 0-6-km bulk shear.

The going forecast is on track and so no significant changes were
made with this update, though we did increase wind speeds a bit on
Thursday given the expected low-level cold air advection.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 17 2016

Very warm temperatures already in place this afternoon as 96 degrees
has been reached across north central North Dakota. A moderate
cap nonetheless remains in place across southern North Dakota
while Bufkit soundings and the latest visible satellite loops show
the cap eroding late this afternoon across the north.

An approaching cold front will then be the focus for thunderstorms
across northwest and west central North Dakota this evening
spreading southeast across the state by Thursday morning. Shear
still weak this evening and this may limit the severe potential
tonight. A marginal risk for severe thunderstorms remains the
focus tonight.

By Thursday morning the frontal boundary will lie across southern
North Dakota and by this time better shear and moisture/instability
pooling along the frontal boundary will support deeper and more
organized convection across the far south. Cooler more stable air
to the north will limit the thunderstorm potential north.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 17 2016

A significant h500 low extending from Hudson Bay through central
Montana Thursday night is forecast to bring a shortwave through its
base which will be in a position to bring showers and scattered
thunderstorms to southwest North Dakota Friday. As this feature
moves across the baroclinic zone left from the recent cold front
more abundant showers and thunderstorms will form but now mainly
along and south of the North Dakota border Friday.

Cooler and drier air will spread south into the region Friday and
Saturday. Highs will be in the 60s and lower 70s both days. This
will be followed by a slow moderating trend next week into the 70s
and 80s. The chance for precipitation will be low through next week
until a slight chance of thunderstorms wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 618 PM CDT Wed Aug 17 2016

VFR conditions will generally prevail tonight and Thursday, but
there is a chance of MVFR or IFR conditions both 1) accompanying
isolated to scattered thunderstorms, mainly in the north between
03 and 12 UTC, and 2) with possible stratus behind a southeast-
advancing cold front late tonight and Thursday morning. We don't
have enough confidence in sub-VFR conditions at any one point to
include them in any of the 00 UTC TAFs.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CJS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...CJS
Hazardous weather outlook, Aug 17, 6:25 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT WED AUG 17 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
625 PM CDT WED AUG 17 2016 /525 PM MDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND
THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW STORMS COULD BE STRONG
AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY
SOUTH. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS THE FAR
SOUTH CENTRAL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT AS THE ATMOSPHERE IS NOT
THAT UNSTABLE...AND WIND SHEAR IS NOT VERY STRONG...DESPITE THE
APPROACH OF A COLD FRONT. SPOTTERS ARE OF COURSE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER THEY MAY OBSERVE.

CJS/WAA

In the hours before

Special weather statement, Aug 17, 7:57 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT WED AUG 17 2016

NDZ001-180145-
DIVIDE ND-
757 PM CDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 845
PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF WESTBY...OR 13 MILES EAST OF PLENTYWOOD...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTBY...FORTUNA...ALKABO...WRITING ROCK STATE HISTORICAL SITE AND
AMBROSE.

SEEK A STURDY SHELTER IF YOU ARE IN THE PATH OF THIS STORM.

LAT...LON 4900 10347 4863 10346 4864 10405 4900 10405
TIME...MOT...LOC 0056Z 270DEG 31KT 4880 10426

CJS
Special weather statement, Aug 17, 8:53 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT WED AUG 17 2016

NDZ002-180230-
BURKE ND-
853 PM CDT WED AUG 17 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BURKE COUNTY UNTIL 930
PM CDT...

AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LIGNITE...OR 18 MILES NORTHWEST OF BOWBELLS...MOVING EAST AT 15
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR NORTHGATE...AND WAS ALSO
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWBELLS...LIGNITE...PORTAL...FLAXTON...COTEAU AND NORTHGATE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10202 4881 10203 4881 10215 4873 10216
      4875 10272 4900 10275
TIME...MOT...LOC 0151Z 266DEG 13KT 4891 10262

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:57 PM CDTSpecial Weather StatementBISDivide48 min
Aug 17, 8:53 PM CDTSpecial Weather StatementBISBurke37 min
Aug 17, 10:20 PM CDTSpecial Weather StatementBISRenville55 min
Aug 17, 11:23 PM CDTSpecial Weather StatementBISRenville37 min
Aug 18, 12:05 AM CDTSpecial Weather StatementBISRenville40 min
Aug 18, 12:44 AM CDTSpecial Weather StatementBISRenville46 min
Aug 18, 1:04 AM CDTSpecial Weather StatementBISBillings41 min
Aug 18, 1:07 AM CDTSpecial Weather StatementBISWard23 min
Aug 18, 1:16 AM CDTSpecial Weather StatementBISRenville29 min
Aug 18, 2:21 AM CDTSpecial Weather StatementBISDivide24 min
Aug 18, 3:15 AM CDTSpecial Weather StatementBISWells30 min
Aug 18, 3:39 AM CDTSpecial Weather StatementBISWells36 min
Aug 18, 4:49 AM CDTSpecial Weather StatementBISWells26 min
Aug 18, 5:55 AM CDTSpecial Weather StatementBISStutsman50 min
Aug 18, 6:40 AM CDTSpecial Weather StatementBISStutsman65 min
Aug 18, 7:00 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Stutsman60 min
Aug 18, 7:57 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.